CSN Login
Members Online: 4

Severe skin breakdown and pain after week 5 - with hospitalization. Anyone had to stop and restart radiation?

Chris3
Posts: 53
Joined: Mar 2010

Hello all. I've not been able to write due to a substantial setback after five weeks of radiation. After finishing week 5 of radiation (and the chemo in week 5) I developed severe tissue breakdown and extreme pain. Oral pain medication provided no relief at all and I began to bleed from the vaginal area.

I was hospitalized for pain control and treatments of the wounds; these were mainly in the front and back body creases and also the labia was raw and swollen. I remain in the hospital (today is my 8th day) where they are cleaning and dressing the burns with saline, Biafine topical ointment and vaseline gause several times a day. I have been on Dilaudid per IV, then switched to morphine - both IV and oral. Today we are hoping that oral morphine alone will control the pain as we work toward going home this weekend. The burn wounds are getting better slowly as is the pain.

I'm sorry for the detail, all leading to my question - has any of you had to stop radiation for several days? So far it is out of the question that I resume radiation. I have 8 days remaining; I finished 25 of the 33 treatments when I had to stop. I am wondering about any experience you may have with stopping and restarting radiation treatments. Is there a point at which there is no option to restart? If I can finish later does it impact the ultimate outcome?

These are questions for my Doctors of course, but any info or experience you could share would be very appreciated. I am anxious to catch up with you all when I get home and hope things are going well for you.

Many thanks,

Chris

z810840b's picture
z810840b
Posts: 212
Joined: Jan 2010

hi chris..I am so sorry you are suffering .I had terrible blisters on my inner thighs , vaginal area and anus.It was very painful .. but from what you have described..not as bad as your experience.My radiologist stopped treatment for a week until blisters started to improve.He warned me from the begining,this probably would occur.He also said,stopping treatment temporarily would not affect the outcome.I am 21 months NED. The area in my anus and vagina is still very tender but bearable.It will probably be that way forever.If I dont drink alot of water, urination can burn.Pain meds can constipate you and make for panful BMs.You will get through this chris....alyse

cbs6931's picture
cbs6931
Posts: 63
Joined: Mar 2010

Chris,

So sorry to hear of this. I did not have this issue and was very fortunate, however I've spoken to several folks and my radiation oncologist also mentioned that the issue you are experiencing occurs.

When I was hurting and at home (fortunately never hospitalized) I took morphine and also vicodin. The combination worked better than morphine alone.

You are in my thoughts and prayers - hang in there !!!!

Cathy

mp327's picture
mp327
Posts: 2879
Joined: Jan 2010

I'm so sorry to hear of your hospitalization and the pain you are in. I think if you talk to enough people who have gone through this treatment, you will find some who did have to have a break in their treatment due to skin breakdown. Actually, in Canada and Australia, patients are scheduled for a break in their treatment under the Cummings protocol. Most of us have received Nigro protocol, which does not routinely schedule a break. I had severe pain and burning during the last week or so of tx--it was horrible and the Oxycodone did nothing but take the edge off. My rad onc offered me a break of a few days, but told me it was up to me. I refused, as I just wanted to get it over with. He has only had 2 patients who went through this treatment without having to take a break, so try not to let it be discouraging to you or a concern that the treatment will not be as effective. I know another person who went through this treatment and ended up hospitalized at about week 5. She is almost 20 months out of treatment and is doing just fine. Since you still have 8 treatments to go, I'm sure your doctor will start your tx back up just as soon as you have healed enough. Please keep us posted on how you are doing. You will be in my thoughts and prayers.

Skittles
Posts: 17
Joined: Mar 2010

The pain I remember it well. I stopped with 8 treatments left too. I had severe blisters and the pain was horrible. No meds worked, during that time I also had a urinary infection
After that cleared up I was able to finish treatments. I finished last friday and am doing
pretty good. The last treatments did not bother me at all it was almost like the first week, did'nt feel much. The doctor said stopping would not affect the outcome, most people
do not make it thru without a break. Hang in there it will get better.

Skittles

susan1069
Posts: 30
Joined: Mar 2010

Chris,

I also had to stop radiation after my second chemo round due to severe diarrhea and dehydration. I was in the hospital for 9 days and missed a total of 2 weeks of radiation. I was extremely concerned that missing the radiation would set my tx back, but both my medical and radiation oncs said it wouldn't.

I was glad I took the break because I was severely burned (like, scary burned) and I healed quite a bit over the break in the hospital. I only had 6 treatments left when I returned and I was able to get through them without much more burning.

I've only been finished with treatment for about a month, so I don't have any results yet about my outcome, but hopefully the doctors are correct and the break was okay. I'm told almost no one gets through this protocal without a break - almost NO ONE! So, I wouldn't worry too much. You're in the majority.

Good luck to both of us!

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network